Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 31, NWS Wilmington, NC

July 13, 2005Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 13, 2005, 5:23 PM EDT for Columbus County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2005, 5:23 PM EDT (21:23 UTC)
Expired
Jul 13, 2005, 5:59 PM EDT
In force
36 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 33 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1844 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 132124
SVRILM
NCC047-132230-
/O.NEW.KILM.SV.W.0031.050713T2123Z-050713T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
523 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  EAST OF TABOR CITY...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NAKINA AROUND 530 PM...
   WHITEVILLE AROUND 620 PM...
   LAKE WACCAMAW AROUND 630 PM...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3412 7885 3399 7869 3432 7836 3445 7864

$$

JAQ
1 follow-up statement
000 
WWUS52 KILM 132159
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
558 PM EDT WED JUL 13 2005

NCC047-132208-
/O.CAN.KILM.SV.W.0031.000000T0000Z-050713T2230Z/
COLUMBUS NC-
558 PM EDT WED JUL 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR COLUMBUS COUNTY IS
CANCELLED...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED 
BELOW SEVERE LIMITS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO 
EXPIRE.

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3412 7885 3399 7869 3432 7836 3445 7864

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:42 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 13, 2:42 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
242 PM EDT WED JUL 13 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
CONVECTION FIRING UP ALL AROUND AS SHORTWAVE...MENTIONED IN PREVIOUS
AFD...MOVES INTO THE REGION. WAVE APPEARS TO BE A LITTLE STRONGER
THAN EXPECTED. BUMPED UP POPS FOR THE REMAINDER OF THE AFTERNOON AND
EVENING TO 50 WITH ACTIVITY EXPECTED DIMINISH LATER THIS EVENING.
PLAN TO ISSUE AFTERNOON PACKAGE WITH PRE-FIRST PERIOD.

CONDITIONS THURSDAY AND FRIDAY WILL MIRROR TODAY WITH THE EXCEPTION
OF COVERAGE OF CONVECTION. GFS/CANADIAN SHOW ANOTHER WEAK SHORTWAVE
ROTATING AROUND THE REMNANTS OF DENNIS THURSDAY AFTERNOON. EXPECT
COVERAGE/INTENSITY OF ACTIVITY ON THURSDAY TO RESEMBLE THIS
AFTERNOON.

STORM COVERAGE ON FRIDAY LOOKS LIKE IT WILL BE A LITTLE LESS WITH
DIURNAL HEATING AND POSSIBLY A SEA BREEZE BEING THE ONLY REAL
MECHANISMS TO PROMOTE CONVECTION. WENT WITH 40 POPS WHICH IS IN LINE
WITH BOTH THE MAV AND MET MOS NUMBERS. TEMPERATURES WILL REMAIN AT
TO SLIGHTLY ABOVE CLIMO.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
MEDIUM AND LONG RANGE GUIDANCE...12Z GFS/00Z ECMWF/00Z CANADIAN KEEP
BERMUDA HIGH IN PLACE THROUGH THE EXTENDED PERIOD. CONTINUED WITH
TREND OF DIURNAL CONVECTION AND TEMPERATURES NEAR TO SLIGHTLY ABOVE
CLIMO.

&&

.MARINE...
NO SUBSTANTIAL CHANGES TO THE GOING FORECAST WITH BERMUDA HIGH IN
CHARGE THROUGH THE PERIOD. EXPECT WINDS TO REMAIN GENERALLY SOUTH TO
SOUTHWESTERLY AND LIGHT WITH SEAS OF AROUND 3 FEET...GIVE OR TAKE A
FOOT. POPULATED EXTENDED WINDS PORTION USING HPC GUIDANCE WITH A GFS
BACKGROUND...RATHER THAN THE USUAL DGEX. DGEX WAS NOT LOOKING
REALISTIC AS FAR AS WIND DIRECTION GOES.

&&

AVIATION...
WIDESPREAD CONVECTION WILL CONTINUE THROUGH THE AFTERNOON. APPEARS
COASTAL TERMINALS WILL BE SPARED FOR THE MOST PART...WITH FLO
POTENTIALLY SEEING A SECOND ROUND OF STORMS BETWEEN 20-22Z. DUE TO
THE RAINFALL...THINK FOG COULD BE A FACTOR OVERNIGHT. AT THIS TIME
JUST WENT WITH MVFR...BUT IFR FOG POSSIBLE AROUND SUNRISE. LIGHT
SOUTHWEST WIND AGAIN TOMORROW WITH CONVECTION FIRING AGAIN AFTER
15-16Z.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&

AVIATION...JAQ
MARINE...REK
Hazardous weather outlook, Jul 13, 12:54 PM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
1254 PM EDT WED JUL 13 2005

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-140915-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-
GEORGETOWN-
1254 PM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA...SOUTHEAST NORTH CAROLINA AND THE ADJACENT COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THIS
AFTERNOON INTO THIS EVENING...AND ISOLATED SEVERE WEATHER IS
POSSIBLE. ANY STORMS WHICH DO BECOME SEVERE HAVE THE POTENTIAL OF
PRODUCING DAMAGING WINDS AND LARGE HAIL. ALSO...FREQUENT
CLOUD-TO-GROUND LIGHTNING WILL OCCUR ALONG WITH HEAVY RAINFALL WHICH
COULD CAUSE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON
AND EVENING. THESE THUNDERSTORMS ARE EXPECT TO BE BELOW SEVERE
LIMITS AND NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

JAQ

In the hours before

Special weather statement, Jul 13, 2:54 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
254 PM EDT WED JUL 13 2005

SCZ039-046-131930-
GEORGETOWN SC-WILLIAMSBURG SC-
254 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORM OVER GEORGETOWN AND WILLIAMSBURG COUNTIES...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF JAMESTOWN...OR 18 MILES
EAST OF SAINT STEPHEN....MOVING NORTHEAST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ANDREWS AND WARSAW.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...WINDS
OVER 40 MPH AND FREQUENT DANGEROUS LIGHTNING. HEAVY RAINFALL IS ALSO
OCCURRING WITH THIS STORM...AND MAY PRODUCE FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. ADDITIONAL WEATHER INFORMATION IS AVAILABLE ON OUR WEB SITE
AT WEATHER.GOV/ILM

JAQ
Special weather statement, Jul 13, 3:08 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
308 PM EDT WED JUL 13 2005

NCZ100-101-132015-
BRUNSWICK NC-NEW HANOVER NC-
308 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WERE DEVELOPING OVER BRUNSWICK COUNTY...

AT 308 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING 5 MILES
NORTHWEST OF BOLIVIA...OR 14 MILES NORTHEAST OF SHALLOTTE....MOVING
EAST AT 10 MPH.

OTHER CITIES IN THE PATH OF THESE STORMS ARE BOLIVIA...LELAND...
SILVER LAKE...SUPPLY...WILMINGTON...WINNABOW AND WRIGHTSBORO .

THESE THUNDERSTORMS WERE PRODUCING TORRENTIAL RAIN AND FREQUENT
DEADLY LIGHTNING. THESE THUNDERSTORMS MAY QUICKLY BECOME SEVERE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS.

RJD
Local storm report, Jul 13, 3:37 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
337 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             WILMINGTON              34.21N 77.91W
07/13/2005  0.75 INCH        NEW HANOVER        NC   LAW ENFORCEMENT

            WILMINGTON POLICE DEPARTMENT REPORTED PENNY SIZE HAIL AT
            THE INTERSECTION OF SHIPYARD BOULEVARD AND CAROLINA BEACH
            ROAD.

&&

JAQ
Local storm report, Jul 13, 3:55 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
355 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     FLOOD            WILMINGTON              34.21N 77.91W
07/13/2005                   NEW HANOVER        NC   PUBLIC

            FLOODING ALONG 17TH STREET NEAR OLEANDER DRIVE AND DAWSON
            STREET. A FOOT OF WATER ON ROADWAY.

&&

JAQ
Special weather statement, Jul 13, 4:35 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
435 PM EDT WED JUL 13 2005

NCZ101-132130-
NEW HANOVER NC-
435 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS CONTINUE TO IMPACT NEW HANOVER COUNTY...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A STRONG THUNDERSTORM BETWEEN MYRTLE GROVE AND SNOWS
CUT...MOVING SOUTH AT 5 MPH. THIS THUNDERSTORM WILL ALSO AFFECT
CAROLINA BEACH...AND KURE BEACH THROUGH 530 PM. THIS THUNDERSTORM IS
CAPABLE OF PRODUCING SMALL HAIL AND WINDS UP TO 50 MPH.
HOWEVER...THE GREATEST THREAT IS TORRENTIAL RAINFALL AND CONTINUOUS
DEADLY CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS THUNDERSTORM.

THE NATIONAL WEATHER SERVICE HAS RECEIVED REPORTS OF FLOODING IN
DOWNTOWN WILMINGTON ALONG 17TH STREET NEAR DAWSON STREET AND
OLEANDER DRIVE...AND FLOODING NEAR THE INTERSECTION OF SHIPYARD
BOULEVARD AND INDEPENDENCE BOULEVARD. MOTORISTS ARE URGED TO USE
CAUTION...AND ARE REMINDED NOT TO DRIVE IN AREAS WHERE WATER COVERS
THE ROADWAY.

ALSO...LIGHTNING STRIKES HAVE CAUSED MANY HOUSE FIRES IN NEW HANOVER
COUNTY THIS AFTERNOON. AVOID CONTACT WITH CORDED PHONES AND PLUMBING
AND STAY AWAY FROM WINDOWS AND DOORS.

TUNE TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR
ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WEATHER.GOV/ILM

JAQ
Special weather statement, Jul 13, 4:54 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
454 PM EDT WED JUL 13 2005

NCZ096-132145-
BLADEN NC-
454 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL IMPACT BLADEN COUNTY...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS 17 MILES NORTH OF LAKE WACCAMAW...OR 10
MILES SOUTHEAST OF ELIZABETHTOWN....MOVING EXPANDING NORTHWEST AT 10
MPH. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL
HAIL...WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

IN ADDITION...THESE THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL.
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE AS IS
PONDING OF WATER ON ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...INCLUDING POSSIBLE WARNINGS. FOR ADDITIONAL WEATHER
INFORMATION...VISIT OUR WEB SITE AT WEATHER.GOV/ILM

JAQ

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:01 PM EDTSevere Thunderstorm WarningILMNew Hanover29 min
Jul 13, 3:31 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.